• Peg tube feeding and nausea

    Asked by Flyboy on Tuesday, June 26, 2012

    Peg tube feeding and nausea

    My husband is currently being treated for hypo pharyngeal cancer. Had peg tube inserted from the start. Using jevity cans, supposed to be 6 cans per day but can never get that many down. Maybe 4 at best. After chemo it's even worse, he is so nauseous even after taking zofran and compazene that he feels like he will be sick if he try's to force the cans down. He's losing too much weight and the doctors/ nurses just say try to get more. Right now he cannot eat any solid foods. I'm concerned he will end up in the hospital. Any thoughts on how to relieve the nausea so he can feel better?

    5 Answers from the Community

    5 answers
    • krbrowndog's Avatar

      Try marijuana, I have not tried it myself, but I hear that it helps with the nausea and with appetite. You might also want to try "boost" or some other supplement. you may have to use more of it, but at least it wouldn't make him sick. I had the same problem with that thick XXX. Also you could try making up your own supplement, start with a can of "boost" or other and add half and half or cream to it (for the calories) you can also blend in some vegetables. He doesn't have to suffer with the sickness just because some doctor or nurse says so, it is his body, so fight back and do it the way it can become comfortable. It worked for me. good luck.

      over 4 years ago
    • CarolLHRN's Avatar

      I would talk with your treatment team to see if he can get stronger medications, perhaps having a home care nurse come and give IV medications. It's so important to stay hydrated when going through chemo. This is really important to follow up with the doctor until they start listening.

      over 4 years ago
    • packerbacker's Avatar

      I had chemo and radiation to the left side of my neck for tongue cancer. I did not require a PEG tube, but have had trouble with intake. One thing the Cancer Center's dietician told me to try was Scandi-shakes. They are about 600 calories in 8 oz. of milk and 5 grams of protein. It's a concentrated amount, so maybe that will help. I found it on-line just by looking it up. It's not cheap, over $3 per shake, but it's helping me with keeping up my weight so I can battle my second try with different chemo at the end of the month. I have heard the marijuana thing helps, but I've never tried it. Many years ago (over 20), my brother had cancer and it helped him with his nausea. Best of luck to you!

      over 4 years ago
    • Flyboy's Avatar

      Thanks for your suggestions. Fortunately the nausea is subsiding but not completely gone. Using zofran mostly with Ativan occasionally. I had talked with some friends and we found a source for marijuana but didn't buy any. I really wonder if it would have worked. Will check out some high protein drinks too

      over 4 years ago
    • LindaD@StF's Avatar

      Have you tried aromatherapy? Clinical grade peppermint oil and also mandarin oil work very well for nausea. Just breathe deep as often as you need to. Never swallow or put directly on your skin.

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more squamous cell carcinomas, laryngeal and hypopharyngeal cancer questions.  Also, don't forget to check out our Squamous Cell Carcinomas, Laryngeal and Hypopharyngeal Cancer page.